Tylenol Danger:

Tylenol Danger

by Melissa S. Earl

It is flu season again and the bug’s hold on the community has us all reaching for our medicine cabinets. But, exactly how safe is that medication you trust to break our fevers and ease our pains?

Acetaminophen, commonly referred to as the brand name Tylenol, is not as safe as we all might think. The drug accounts for 100,000 calls to poison control centers, 56,000 emergency room visits, 26,000 hospitalizations, and 450 deaths annually.

The most common drug-induced injury is liver damage, which can lead to the need for a transplant. The cause, overuse or overdose. Tylenol overdose does not necessarily mean purposeful, as in a suicide attempt. It is something that I’m sure all of us have done. The recommended dosage for a healthy adult is a maximum of four grams (4000 mg) in a 24 hour period. That is the equivalent of eight extra-strength tablets.

However, most of us don’t take into consideration the cold tablets that we took or the Nyquil we took to rid us of our cough or to help us sleep. Acetaminophen is currently found in over 600 over-the –counter cold, flu, and headache medications.

Marcus Trunk, a 23 year old man from Florida, took prescription Tylenol with codeine for ten days for a wrist injury. He continued to take over-the-counter Tylenol for a week. He was struck with sudden fever and vomiting. He was taken to a hospital and given more acetaminophen before being diagnosed with liver failure. He died a week later. The autopsy report blamed acetaminophen.

Alcohol consumption is another key factor in potential liver damage from the drug. It is not recommended that you take any NSAID (non steroid anti inflammatory drug) if you consume more than three alcoholic drinks per day. Aspirin, ibuprofen, and naproxen sodium (Aleve) are all counted in that category, That means no more popping a handful of Tylenol to alleviate that hangover. There was another case in Florida where a man received an eight million dollar settlement after needing a liver transplant. The man took his daily Tylenol and also drank wine with dinner. It seems his doctor didn’t mention the risks.

This flu seems to be leaving all of us without an appetite. Taking acetaminophen on an empty stomach causes a condition called acetaminophen toxicity. That alone kills 100 people every year. Toxicity occurs when your body cannot process the drug quickly enough. Acetaminophen, in itself, is a deadly poison to the human body. However, a healthy liver produces enzymes to counteract the poison. This is what gives us the analgesic effect that we all know and love from the drug. When someone is not receiving proper nutrition, the liver slows down on how quickly it can produce those enzymes. In turn, that leaves us with the poison in our systems.

It is very important that you always read the labels of over-the-counter medications. Just because it isn’t prescribed by a doctor doesn’t mean that it is safe. Make sure that you take into consideration combined doses of acetaminophen when combining drugs. Also take into consideration that it is also contained in many popular prescription drugs. Vicodin, Lortab, and many other popular drugs prescribed for pain contain the drug.

Symptoms of acetaminophen overdose/toxicity include nausea, vomiting, and abdominal pain, loss of appetite, jaundice (yellowing of the skin), and liver enzyme abnormalities. Jaundice is a phase 3 symptom of acetaminophen toxicity. If you are experiencing an abnormal yellowing color of the skin, please seek immediate emergency healthcare.





Disclaimer: Throughout this website, statements are made pertaining to the properties and/or functions of food and/or nutritional products. These statements have not been evaluated by the Food and Drug Administration and these materials and products are not intended to diagnose, treat, cure or prevent any disease.